Jump to content
  • entries
    178
  • comments
    26
  • views
    84,703

Hay Fever Distress


Charles Flynn

778 views

HAY FEVER SUFFERERS PUTTING HEALTH AT RISK

Thousands of Isle of Man hay fever sufferers could be taking inappropriate medicines, putting their health at risk. The Isle of Man branch of the Royal Pharmaceutical Society of Great Britain (RPSGB) is encouraging people experiencing the symptoms of hay fever to visit their community pharmacist after new research revealed that the public often misdiagnose the condition and fail to get the correct treatment.

 

Allergic rhinitis, known as hay fever, is a condition which is caused by the pollen of specific seasonal plants, airborne chemicals and dust particles. It is commonly characterised by the symptoms of sneezing, runny nose and itching eyes.

 

A survey, commissioned by the RPSGB, found that a staggering 73% of people who

experience these symptoms fail to seek medical advice before selecting a treatment.

Moreover, the research reveals the damaging effects hay fever can have on sufferers’ quality of life. The research finds that almost 40% of hay fever sufferers become irritable, and a third experience difficultly sleeping. Worryingly, 29% have difficultly concentrating and 14% said their symptoms affected their ability to read – findings which could have significant implications for school children and students, particularly as the hay fever season clashes with exam time. More than one in 10 said they are embarrassed about their appearance and avoid socialising, while one in 20 hay fever sufferers say they avoid leaving the home because of their condition.

 

Thousands of Island residents are suffering unnecessarily. Pharmacists are trained to advise on the best treatment with the local pharmacy having a large choice of anti-allergy products available. Your local pharmacist will help you to recognise symptoms, identify triggers and select appropriate products. They may suggest some life-style changes to bring relief from hay fever and of course advise about potential side-effects of the medicines you may be taking.

0 Comments


Recommended Comments

There are no comments to display.

Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
×
×
  • Create New...